But taking the therapy in a non-oral form seems to cut the odds, study finds
THURSDAY, July 10 (HealthDay News) -- A postmenopausal woman who uses hormone replacement therapy (HRT) may boost her risk for gallbladder disease, researchers say, although the risk appears to vary depending on how she receives the hormones.
"For women who are using HRT, their risk of gallbladder disease is less if they use a patch or gel form of HRT rather than the tablet form of HRT," noted Dr. Bette Liu, a clinical epidemiologist at the University of Oxford in the United Kingdom.
"There is evidence that is developing that the patch may have less negative effects than the pill. We need to make sure that we're talking about the menopausal hormone therapy patch, not the birth control patch -- there may be less adverse effects than when taking estrogen by mouth," said Dr. Patricia J. Sulak, professor of obstetrics/gynecology at Texas A&M Health Science Center College of Medicine and an obstetrician/gynecologist with Scott & White.
According to Sulak, who was not involved in the study, hormone therapy can be taken non-orally in several ways, including gels (rubbing it on), the patch and even spraying it on.
Not only are patches and gels given at lower doses, but they bypass having to be metabolized through the liver, thus reducing any effect on the gallbladder, the authors explained. The gallbladder stores bile produced in the liver, and less estrogen collected in the bile could explain the reduced risk, the team noted.
The findings were published this week in the online edition of the British Medical Journal.
HRT is still taken by large numbers of women to relieve the symptoms of menopause -- despite evidence of various health risks, including heightened odds for breast cancer and stroke.
The risk of developing gallbladder disease also increases when a woman hits menopause, and experts have long known that HRT contributes to this risk. To date, however, no one has analyzed whether the risk varies depending on how HRT is administered. A recent study did find that the risk of blood clots was lower in women taking HRT via skin patches as opposed to pills.
In the new study, Liu and her colleagues looked at data on more than one million women who had participated in the Million Women Study in England and Scotland. The mean age of participants was 56, and they were followed for an average of six years.
Women currently using HRT were 64 percent more likely to be hospitalized for gallbladder disease, but they were only 17 percent more likely to be admitted if they were using gels or patches.
Higher doses of estrogen were associated with a higher risk than lower doses. The risk also decreased the longer the woman had been off of HRT, although there was still some risk a decade after discontinuing.
The risk seemed mainly confined to estrogen. Adding progesterone did not have a significant impact on the risk of gallbladder disease.
Estrogen implants involved a level of risk that fell between those faced by users of oral HRT and those faced by users of patches or gels.
Among women using HRT, one cholecystectomy (removal of the gallbladder) could be avoided for every 140 women using transdermal therapy rather than oral therapy over a five-year period, the team found.
According to the study, about 1.1 percent of middle-aged women in the U.K. who have never used HRT will end up having a cholecystectomy. That proportion rises to 1.3 percent among women using patches or gel and to 2 percent for women taking HRT in pill form.
"Most people will do fine with pills, but some patients who are prone to gallbladder disease or even blood clots may do better with the patch," Sulak said. "Not all women can tolerate the patch, however. They may have skin reactions, or the patch won't stay on."
There's more on hormone replacement therapy at the Women's Health Initiative.
SOURCES: Patricia J. Sulak, M.D., professor, obstetrics/gynecology, Texas A&M Health Science Center College of Medicine, and an obstetrician/gynecologist, Scott & White; Bette Liu, clinical epidemiologist, University of Oxford, U.K.; July 10, 2008, online edition, British Medical Journal
All rights reserved